Stevens-Johnson syndrome is a dermatological disorder (disorder of the skin) due to an infection (herpes simplex and mycoplasma), allergy or hypersensitivity to medication.
Calling it a "skin disorder" does not do it justice. SJS is a life-threatening drug-induced cutaneous reaction that can "kill or severely disable previously healthy people." Roujeau, J., Medication Use and the Risk of Stevens-Johnson Syndrome of Toxic Epidermal Necrolysis, N.E. J. MED. 1995. The pathology is still unknown, but it is possible that the disorder involves damage to the skins blood vessels followed by skin tissue damage.
The incidence of Stevens-Johnson syndrome was estimated to be 3.6 to 7.1 cases per million per year based on Medicaid billing data from 1980-1984 collected in Michigan, Minnesota and Florida. Other data suggest that incidence may be as low as 1 to 3 cases per million in the United States. Some conditions increase the risk of Steven-Johnson syndrome including HIV infection and systemic lupus. More recently, genetic susceptibility has been suggested to predispose some people Stevens-Johnson syndrome.Drug Induced Stevens-Johnson Syndrome: Which Drugs?
Medications that often give rise to Stevens-Johnson Syndrome include barbiturates, penicillins, phenytoin and sulfonamides among others. Barbiturates (e.g. pentobarbital and phenobarbital) are a class of drugs derived from barbituric acid which act on the central nervous system as depressants, having sedative effects and also use as anti-convulsants. Barbiturates have, in large part, been replaced by benzodiazepines in medical practice. Penicillins are a group of antibiotics from Penicillium fungi which are widely used though many bacteria have become resistant to this group of antibiotics. Phenytoin sodium (marketed under trade names Phenytek, Dilantin Kapseals and Dilantin Infatabs) is an anti-epileptic drug but may also be used as an antiarrhythmic medication. Sulfonamides (also referred to as sulfa or sulpha drugs) are synthetic antimicrobial drugs, however not all sulfonamide drugs have antibacterial effects (e.g. sultiame, an anticonvulsant; sulfonylureas and thiazide diuretics). Specific drugs that have been the subject of lawsuits include Levaquin, Dilantin, Accutane, Aloprim, and, news this year after a $10 million verdict, Children's Motrin. Treatment and Consequences of Stevens-Johnson Syndrome
Symptoms of Stevens-Johnson Syndrome include fever, itchy skin, feeling ill, achy joints, multiple skin lesions, mouth sores, vision problems, dry eyes, bloodshot eyes, eye burning, itching and discharge and eye pain. Diagnosis is generally based on the appearance of lesions and tests including Nokolsky's sign and microscopic examination of skin lesion biopsies.
Treatment options include infection prevention, treating symptoms and controlling illness causing the condition. In severe cases, antibiotics are often administered to control skin infections, corticosteroids are used to control inflammation, intravenous immunoglobulins (IVIG) to stop the disease process and possible hospitalization in intensive care or burn units. Where large areas of the body are affected, skin grafting may be required. Immune complex hypersensitivity stemming from Stevens-Johnson Syndrome may be the worst side effect, causing toxic epidermal necrolysis which involves multiple large blisters that come together, followed by a sloughing of most of the skin and mucous membranes. Other complications include sepsis, shock, skin infection, permanent skin damage and scarring, and lesions of internal organs leading to heart, lung, kidney or liver inflammation. Mortality rates of Stevens-Johnson Syndrome are estimated to be 5-15%. One this is for sure: prompt diagnosis of SJS and identification of the medication causing the reaction is imperative in reducing the risk of the risk of injury and death.Potential Stevens-Johnson Syndrome Lawsuits
If you have Stevens-Johnson Syndrome call 1-800-553-8082 or click here for a free no obligation Internet consultation or request for information.List of Studies on Stevens-Johnson Syndrome
- SJS/TEN: Stern & Bigby, An Expanded Profile of Cutaneous Reactions to Nonsteroidal Anti-inflammatory Drugs, JAMA 252:1433-7 (1984).
- Bigby & Stern, Cutaneous Reactions to Nonsteroidal Anti-inflammatory Drugs, J AM. ACAD DERM 12:866-76 (1985).
- Roujeau, Toxic Epidermal Necrolysis J AM. ACAD DERM 23:1039-58 (1990)
- Strom, Using a Claims Database to Investigate Drug-Induced Stevens-Johnson Syndrome, STATISTICS IN MED 10:565-76 (1991)
- Strom, A Population-Based Study of Stevens-Johnson Syndrome, ARCH DERMATOL 127:831-8 (1991)
- Halpern, Ibuprofen Toxicity. A Review of Adverse Reactions and Overdose, TOXICOL REV, 12: 107-28 (1993)
- Halpern & Volans, Cutaneous Toxicity of Ibuprofen, ARCH DERM 130: 259-60 (1994), Roujeau & Stern, Severe Adverse Cutaneous Reactions to Drugs, NEW ENGLAND J MED 331:1272-85 (1994)
- Lesko & Mitchell, An Assessment of the Safety of Pediatric Ibuprofen, JAMA 273:929-33 (1995)
- Power et al., Analysis of the Acute Ophthalmic Manifestations of the Erythema Mulitforme/Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis Disease Spectrum, OPTHAMOL 102: 1669-76 (1995)
- Salomon et al., Five Cases of Toxic Epidermal Necrolysis Treated by Intravenous Innumoglobulins with Favorable Results, ANN DERMATOL VENEREOL 124 (Suppl):S216-7 (1997)
- Lebargy, Pulmonary Complications in Toxic Epidermal Necrolysis: A Prospective Clinical Study, INT. CARE MED. 23:1237-1244 (1997)
- Viard, Inhibition of Toxic Epidermal Necrolysis by Blockade of CD95 with Human Intravenous Immunoglobulin, SCIENCE 282:490-93 (1998)
- Srivastava, Drug-Associated Acute-Onset Vanishing Bile Duct and Stevens-Johnson Syndromes in a Child, GASTROENTEROL 115: 743-46 (1998)
- Garcia-Doval, Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome: Does Early Withdrawal of Causative Drugs Decrease the Risk of Death?, ARCH DERMATOL 136:323-7 (2000)
- Morelli & O'Brien, Stevens-Johnson Syndrome and Cholestatic Hepatitis, DIGEST DIS SCI 46:2385-88 (2001)
- Spies, Treatment of Extensive Toxic Epidermal Necrolysis in Children, PEDIATRICS 108:1162-68 (2001)
- Sheridan, Long-Term Consequences of Toxic Epidermal Necrolysis in Children, PEDIATRICS 109: 74-78 (2002)
- Taghian, Acute Vanishing Bile Duct Syndrome After Ibuprofen Therapy in a Child, J PEDIATRICS 145:273-76 (2004)
- Neuman & Nicar, Apoptosis in Ibuprofen-induced Stevens-Johnson Syndrome, TRANSLATIONAL RESEARCH 149:254-259 (2007)
- Dore & Salisbury, Morbidity and Mortality of Mucocutaneous diseases in the Pediatric Population at a Tertiary Care Center, J BURN CARE RES. 28:865-870 (2007)
- Sanmarkan, Retrospective Analysis of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis Over a Period of Ten Years, INDIAN J DERMATOL 56:25-9 (2011).